"A fitness and nutrition plan can help diminish some of those unsightly gains that the virus, meds, and a little age can bring on." Story here.
He bought clothes just to cover it up. He was constantly monitoring his posture, hoping to minimize its appearance. But he wasn’t able to hide it for long. Someone approached Andy Ansell in his church, pointed at his protruding midsection, and asked, “Are you trying to put on weight?”
HIV-positive for more than two decades, the 42-year-old Minneapolis resident was no stranger to the effects of lipo-dystrophy, a side effect of certain antiretroviral medications and of the virus itself—not to mention the effects of aging as the HIVer population lives longer—in which fat is redistributed throughout the body.
Ansell had experienced pronounced veins on his legs and arms for years. Then, a long convalescence after a cycling accident two years ago left him out of shape and overweight. Twenty extra pounds on his 5-foot-4 frame sank right to his midsection, giving him the distended look that some call “Crix belly,” so called after one of the medications, Crixivan, in the protease inhibitor class, that can be major culprits for “lipo” side effects.
“I was, like, I’m healthy, but I still have that outward, visible appearance of somebody that has HIV,” he says. “While there’s nothing wrong with that, it still makes you feel—no matter how healthy you are—like there’s something wrong with you.”
Ansell’s doctor told him that no magic pill or procedure could do away with his unwanted belly. The best hope lay in diet and exercise, although there would be no guarantees. At the time, Ansell’s commitment to physical fitness was sporadic. Meals were also “hit or miss,” he says, with sugar playing a large role in his diet. He decided to make a change. . . .
The current HIV Plus magazine also reports on a once-a-month injectable treatment, and 149 new antiretrovirals in development.